Purpose: To report a case of conjunctival squamous cell carcinoma in a patient with psoriasis treated with tumor necrosis factor-alpha inhibitors.
Methods: Case report and review of the literature.
Results: A 44-year-old white woman presented to our hospital 1 year after developing a rapidly growing nodular lesion with papillomatous characteristics on the bulbar conjunctiva. The patient had a medical history of psoriasis since childhood and psoriatic arthritis since 2009. She had received several immunosuppressive medications such as leflunomide, adalimumab, methotrexate, and etanercept. The lesion appeared a few months after commencing treatment with etanercept and methotrexate. A histological examination revealed a squamous intraepithelial neoplasm of the conjunctiva that was negative for human papillomavirus infection.
Conclusions: Several case reports have described squamous cell carcinoma in different parts of the body in patients taking tumor necrosis factor-alpha inhibitors. Squamous cell neoplasm of the ocular surface should be considered during differential diagnosis of new conjunctival lesions in such patients.